Tornadoes · United States · Oklahoma · 2023
EF1 tornado, Fairland, Oklahoma, January 2, 2023
This EF1 tornado ran 0.6 miles across Ottawa County on January 2, 2023, touching down at 6:23 PM CST and reaching 200 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- January 2, 2023
- Touchdown
- 6:23 PM CST (00:23 UTC)
- Lifted
- 6:25 PM CST (00:25 UTC)
- On the ground
- 2 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Ottawa County
- Touchdown point
- 36.706, -94.874
- Lift-off point
- 36.713, -94.867
- Record number
- 2301021823-01
The damage survey
4 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.
- Roof structure was blown off the outbuilding toward the northeast. Photo by Ottawa County Emergency Management.
- Much of the roof structure of this outbuilding was blown north-northwest.
- multiple trees uprooted in various directions
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Unseasonably warm, moist, and unstable air was in place across eastern Oklahoma on January 2nd, ahead of an approaching cold front and strong upper level disturbance. Strong to severe thunderstorms developed into and across eastern Oklahoma during the|afternoon and evening. The moderately unstable air combined with strong deep-layer and low-level wind shear resulted in the evolution of some of the thunderstorms into supercells. Several of these supercells produced tornadoes, along with large hail up to ping pong ball size and damaging wind gusts.
This brief tornado developed near the 560 Road, south of the 210 Road, where several outbuildings were damaged or destroyed, and large tree limbs were snapped. The tornado moved northeast and uprooted trees, before dissipating prior to reaching the 210 Road. Based on this damage, maximum estimated wind in the tornado was 90 to 95 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Jan 2, 5:22 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jan 2, 5:22 PM CST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Tulsa OK 522 PM CST Mon Jan 2 2023 ...New AVIATION... .SHORT TERM... (Through tonight ) Issued at 229 PM CST Mon Jan 2 2023 Showers and thunderstorms, some severe, will be ending from west to east later this evening into the early overnight hours. While some hail may be possible initially, damaging winds and a few tornadoes will be the main severe weather threats, with the greatest chance for a strong tornado or two from southeast Oklahoma into western Arkansas this evening. A Pacific cold front will sweep across the area overnight, but low temperatures will still be well above the seasonal averages. && .LONG TERM... (Tomorrow through Monday) Issued at 229 PM CST Mon Jan 2 2023 Mainly quiet weather is expected for the rest of the forecast period. Temperatures will fall back closer to normal by Wednesday and Thursday before warming again Friday. An upper level disturbance will bring a chance for a few showers Friday night and Saturday, and will also help push a cold front through the area. Near normal temperatures will follow this front over the weekend, with a warming trend beginning again by early next week. && .AVIATION... (00Z TAFS) Issued at 519 PM CST Mon Jan 2 2023 Main concern for flight operations in the near term will be strong to severe thunderstorms currently developing over eastern OK, which will build into western AR over the next few hours. In general most locations will see periods of MVFR ceilings to start, with IFR conditions likely and gusty sfc winds 30-40 knots possible with any direct impact of t-storms. LLWS will be common across the area overnight as a low level jet strengthens. Storms will shift east of OK sites by about 04z, and east of AR sties by around 06z with VFR conditions prevailing, however low ceilings may develop back into KBVO tonight. && .PRELIMINARY POINT TEMPS/POPS... TUL 46 57 32 51 / 70 0 0 0 FSM 52 65 37 54 / 100 0 0 0 MLC 48 62 34 53 / 70 0 0 0 BVO 43 55 29 50 / 70 0 0 0 FYV 49 60 31 48 / 90 0 0 0 BYV 50 61 33 48 / 90 0 0 0 MKO 48 60 33 51 / 80 0 0 0 MIO 48 55 31 47 / 100 0 0 0 F10 46 60 32 52 / 60 0 0 0 HHW 49 65 37 55 / 70 10 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....05 AVIATION...14
Hazardous weather outlook, Jan 2, 5:16 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 516 PM CST Mon Jan 2 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-031100- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 516 PM CST Mon Jan 2 2023 ...SEVERE STORMS LIKELY THIS EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. TORNADO. RISK...Elevated. AREA...Mainly Southeast Oklahoma and West Central Arkansas. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. FLASH FLOOD. RISK...Limited. AREA...Southeast Oklahoma and Western Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Southeast Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Strong to severe thunderstorms will continue to increase in coverage and intensity early this evening, especially to the east of Highway 75. All severe hazards will be possible through early evening, with the hail threat diminishing after that time. Damaging winds and a few tornadoes will then become the dominant severe weather threats, with a strong tornado or two possible, especially across southeast Oklahoma into western Arkansas. Locally heavy rainfall may result in localized flooding issues. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY through SUNDAY...No Hazards. EXTENDED DISCUSSION... Quieter weather will set in for the rest of the week with temperatures falling back closer to the seasonal averages. weather.gov/tulsa contains additional information.
In the hours before
Local storm report, Jan 2, 4:38 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
438 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 1 NNE BROKEN ARROW 36.06N 95.78W
01/02/2023 E0.75 INCH TULSA OK EMERGENCY MNGR
DIME HAIL REPORTED BY EMERGENCY MANAGER IN
CENTRAL BA.
&&
JDSSpecial weather statement, Jan 2, 4:54 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
454 PM CST Mon Jan 2 2023
OKZ073-022330-
Pittsburg OK-
454 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of southwestern
Pittsburg County through 530 PM CST...
At 454 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
southwest of Haywood, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Mcalester... Kiowa...
Savanna... Ashland...
Mcalester Regional Airport... Haywood...
Scipio... Arpelar...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.
&&
LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
3512 9601 3511 9599 3502 9571 3468 9589
3468 9609
TIME...MOT...LOC 2254Z 209DEG 32KT 3486 9602
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
69Special weather statement, Jan 2, 5:56 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
556 PM CST Mon Jan 2 2023
OKZ062-063-067-068-030030-
Cherokee OK-Delaware OK-Mayes OK-Wagoner OK-
556 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of southwestern
Delaware, southeastern Mayes, northeastern Wagoner and northwestern
Cherokee Counties through 630 PM CST...
At 556 PM CST, Doppler radar indicated a strong thunderstorm 7 miles
northeast of Wagoner, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Chouteau... Locust Grove...
Salina... Hoot Owl...
Leach... Peggs...
Rose... Sportsmen Acres Community...
Mazie... Murphy...
Snowdale State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for northeastern
and east central Oklahoma.
&&
LAT...LON 3592 9525 3602 9543 3641 9521 3625 9485
TIME...MOT...LOC 2356Z 211DEG 45KT 3604 9530
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Jan 2, 6:02 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
602 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 4 SSW ONAPA 35.36N 95.58W
01/02/2023 E1.00 INCH MCINTOSH OK PUBLIC
&&
JDSSpecial weather statement, Jan 2, 6:03 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
603 PM CST Mon Jan 2 2023
OKZ049-053-030045-
Choctaw OK-Pushmataha OK-
603 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of southeastern
Pushmataha and Choctaw Counties through 645 PM CST...
At 603 PM CST, Doppler radar indicated a strong thunderstorm 7 miles
southwest of Goodland, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Hugo... Antlers...
Sawyer... Rattan...
Soper... Kent...
Snow... Goodland...
Messer... Hugo Lake State Park...
Oleta... Cloudy...
Grant... Ord...
Corinne... Fallon...
Sobol... Apple...
Speer... Dela...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.
&&
LAT...LON 3387 9581 3392 9591 3445 9542 3431 9505
3425 9505 3424 9515 3415 9516 3388 9548
3387 9550 3389 9551 3388 9554 3393 9556
3394 9560 3391 9564 3391 9567 3388 9570
3390 9575 3387 9578
TIME...MOT...LOC 0003Z 219DEG 49KT 3389 9564
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
69Local storm report, Jan 2, 6:12 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
612 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 5 E RENTIESVILLE 35.51N 95.40W
01/02/2023 E0.88 INCH MCINTOSH OK EMERGENCY MNGR
&&
JDSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
0.4 hours before the tornado, 98 km from the path. January 3, 2023.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -72 J/kg
- Surface CAPE
- 142 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Grove Municipal Airport (GMJ), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 86 km away, was scanning. The volume nearest the touchdown began at 00:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of January 2, 2023
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 2 | 11:47 AM CST | EF1 | Union, AR | 0.2 | 350 | $25,000 | ||
| January 2 | 2:38 PM CST | EF1 | Garland, AR | 2.1 | 200 | 2 | $5.0 million | |
| January 2 | 3:11 PM CST | EF1 | Sabine Parish, LA | 5.2 | 70 | $15,000 | ||
| January 2 | 3:43 PM CST | EF0 | Red River Parish, LA | 0.3 | 50 | $10,000 | ||
| January 2 | 4:37 PM CST | Unrated | Osage, OK | 0.1 | 100 | |||
| January 2 | 4:46 PM CST | EF2 | Jackson Parish, LA | 14.8 | 1,928 | 3 | $850,000 | |
| January 2 | 5:32 PM CST | EF0 | Mayes, OK | 5.3 | 700 | $50,000 | ||
| January 2 | 5:52 PM CST | EF1 | McIntosh, OK | 8.6 | 650 | $100,000 | ||
| January 2 | 6:19 PM CST | EF2 | Union Parish, LA | 3.9 | 900 | $250,000 | ||
| January 2 | 6:36 PM CST | EF1 | Morehouse Parish, LA | 1.4 | 75 | $10,000 | ||
| January 2 | 6:40 PM CST | EF1 | Morehouse Parish, LA | 4.0 | 200 | $100,000 | ||
| January 2 | 6:54 PM CST | EF2 | Ashley, AR | 42.8 | 1,300 | $705,000 | ||
| January 2 | 7:25 PM CST | Unrated | Sequoyah, OK | 2.5 | 200 | |||
| January 2 | 9:02 PM CST | EF0 | West Carroll Parish, LA to AR | 3.8 | 250 | $120,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.